Idaho, 2015

Debris Flow and Flooding in Idaho, February 7 to 9, 2015

February 7 to 9, 2015 · NWS OTX · 3 events in 2 counties and zones

A four day interval in which a series of warm weather systems with very well maintained moisture feeds from the subtropics slowly moved through North Idaho. These systems brought considerable rainfall to the mountains and valleys and caused much of the mid-slope elevation snow to melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A four day interval in which a series of warm weather systems with very well maintained moisture feeds from the subtropics slowly moved through North Idaho. These systems brought considerable rainfall to the mountains and valleys and caused much of the mid-slope elevation snow to melt. The resulting runoff caused some streams and rivers to flood in addition to some debris flows, mudslides, and minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 7, 4:17 AM PST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 7, 4:17 AM PST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
417 AM PST SAT FEB 7 2015

.SYNOPSIS...
A series of wet, mild storm systems will produce significant
rains through the weekend. The mountains of North Idaho and the
Cascades will likely receive several inches of rain by Monday.
Some area rivers and streams will experience rises this weekend
and early next week. In addition, expect very gusty winds today.
A drying trend begins on or about Tuesday of next week.

&&

.DISCUSSION...
...At least two more shots of rainfall this weekend for the flood
watch zones...
...Very gusty winds this afternoon behind the first round of
rain...

Today through Sunday: We continue with the warm, moist southerly
steering flow containing a number of embedded quick-moving short-
wave troughs... the first this morning, the second this evening,
and number three reaching southern Wa Sunday evening. Though each
of these waves will be efficient pcpn producers, with hourly rain
rates of 2 to 3 hundredths on average, snow levels will remain
high and leave all passes with mainly rain. The wild card for
today will be the added instability from NE Oregon and into SE Wa
with the first wave. This will not only help to enhance the
convective potential and produce embedded heavy showers, but will
also help to transfer momentum from a jet of 40-50kt about 5k ft
agl to the sfc. This was taken into account in the decision to
issue a wind advsy... with gusts to 45 mph possible late
afternoon. Once the second wave of showers passes tonight,
dropping another quarter inch of rain for the mtns of NE Wa and N
Idaho, clearing skies in its wake will promote the expansion of
fog and/or low clouds across much of the Columbia Basin in advance
of wave number three.bz

Sunday night through Tuesday...The last wave of moisture will
roll through the region Sunday night into Monday with another good
dumping of valley rain and high mountain snow. Expect another
quarter to a half inch of rain in the valleys with an inch or so
of liquid for the mountains. The warm front will spread north
across the forecast area Sunday evening and throughout the
overnight hours. The upper low associated with the warm front will
push inland Monday, bringing some gusty winds along with it. By
Monday night the trough axis will be east of the forecast area and
precipitation will start to diminish in areal coverage. Scattered
showers will linger over the Idaho panhandle Tuesday with the
remainder of the forecast area drying out. Temperatures will
remain rather mild in the warm sector Monday but will moderate a
bit Tuesday as the upper trough swings inland.

Tuesday night through Friday...A ridge of high pressure will
build over the region, bringing an end to the wet weather for the
Inland Northwest. The main weather challenge will be dealing with
the abundant surface moisture from recent rains that will foster
some fog and low stratus development. Most of the valleys will be
vulnerable to fog/stratus Tuesday night and into Wednesday but
light easterly downsloping winds should keep it out of the Palouse
and Lewis-Clark Valley. As the week goes on, there will be less of
a threat since the sun angle will be getting higher and surface
moisture will be diminishing. Generally speaking, it is less
likely for fog to be an issue after mid February. Model boundary
RH fields are indicating that it will be less favorable for areas
of fog developing as the week goes on. It will probably be more
patchy in nature and confined to the immediate vicinity of large
water bodies. Temperatures will be highly dependent on any
lingering fog/stratus so those area with clear skies will see
warmer daytime temperatures and cooler overnight lows.

By the end of the work week there could be some moisture riding
along the ridge but for now we will leave precip out of the
forecast. /Kelch

&&

.AVIATION...
12Z TAFS: Precipitation will continue to spread across the region
today before decreasing after 16-21Z. This will be followed by
drier weather after 03-06Z. Expect VFR with LCL MVFR conditions
in heavier precipitation. However some moisture trapped near KEAT
may produce some IFR stratus/fog with the precipitation.
Confidence remains low. Winds will be on the rise also with gusts
to 25 to 40 kt before decreasing aft 03z Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  41  50  41  48  38 / 100  60  20  90  80  50
Coeur d'Alene  47  39  49  39  45  37 / 100  60  20  90  80  70
Pullman        56  41  52  43  49  40 / 100  60  30  80  60  70
Lewiston       60  43  56  43  54  42 /  90  50  30  70  60  50
Colville       46  37  47  38  43  35 / 100  70  30 100  90  70
Sandpoint      43  37  46  37  42  35 / 100 100  40  90  90  70
Kellogg        44  38  47  39  44  36 / 100  90  30  90  90  80
Moses Lake     54  42  52  43  50  38 / 100  60  50  90  60  20
Wenatchee      49  37  47  39  47  36 / 100  60  60  90  60  20
Omak           46  37  46  39  42  34 / 100  30  20 100  80  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Monday afternoon for Central Panhandle
     Mountains-Northern Panhandle.

     Wind Advisory from 10 AM this morning to 7 PM PST this evening
     for Idaho Palouse.

WA...Flood Watch through Monday afternoon for East Slopes Northern
     Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Wenatchee Area.

     Wind Advisory from 10 AM this morning to 7 PM PST this evening
     for Lower Garfield and Asotin Counties-Moses Lake Area-
     Spokane Area-Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, Feb 7, 6:11 AM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
611 AM PST SAT FEB 7 2015

IDZ001-002-004-026-027-WAZ031-037-038-041>044-081415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
611 AM PST SAT FEB 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ003-WAZ032>036-081415-
IDAHO PALOUSE-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
611 AM PST SAT FEB 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL STRENGTHEN THIS AFTERNOON AND EARLY EVENING. EXPECT
SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH.
GUSTS NEAR 60 MPH WILL BE POSSIBLE NEAR THE BLUE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 7, 8:24 AM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
824 AM PST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       6 NE ELK                48.08N 117.19W
02/07/2015  M0.89 INCH       PEND OREILLE       WA   TRAINED SPOTTER

            COCORAHS WA-PO-1. 48 HOUR TOTAL 1.59 INCHES.

0630 AM     HEAVY RAIN       4 E SPIRIT LAKE         47.96N 116.79W
02/07/2015  M0.81 INCH       KOOTENAI           ID   TRAINED SPOTTER

            COCORAHS ID-KT-1. 48 HOUR TOTAL 1.32 INCHES.

0700 AM     HEAVY RAIN       3 SW CLAYTON            47.98N 117.61W
02/07/2015  M0.88 INCH       STEVENS            WA   TRAINED SPOTTER

            COCORAHS WA-ST-1. 48 HOUR TOTAL 1.70 INCHES.

0700 AM     HEAVY RAIN       12 SSE PRIEST RIVER     48.03N 116.81W
02/07/2015  M0.76 INCH       BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-15. 48 HOUR TOTAL 1.21 INCHES.

0700 AM     HEAVY RAIN       SW DOVER                48.25N 116.61W
02/07/2015  M0.77 INCH       BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-19. 48 HOUR TOTAL 1.44 INCHES.

0730 AM     HEAVY RAIN       NAPLES                  48.58N 116.40W
02/07/2015  M1.19 INCH       BOUNDARY           ID   COCORAHS

            48 HOUR TOTAL 1.99 INCHES.

0730 AM     HEAVY RAIN       SSW METALINE FALLS      48.86N 117.37W
02/07/2015  M1.08 INCH       PEND OREILLE       WA   TRAINED SPOTTER

            COCORAHS WA-PO-10. 48 HOUR TOTAL 2.04 INCHES.

0800 AM     HEAVY RAIN       6 WSW SANDERS           48.19N 116.68W
02/07/2015  M0.83 INCH       BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-14. 48 HOUR TOTAL 1.36 INCHES.

0800 AM     HEAVY RAIN       2 WSW DEER PARK         47.95N 117.48W
02/07/2015  M0.67 INCH       SPOKANE            WA   TRAINED SPOTTER

            COCORAHS WA-SP-14. 48 HOUR TOTAL 1.30 INCHES.

0800 AM     FLOOD            10 NW KETTLE FALLS      48.71N 118.21W
02/07/2015                   FERRY              WA   COCORAHS

            BARN FLOODED AND A ROCKSLIDE ON COUNTY ROAD. 24 HOUR
            RAINFALL TOTAL 0.64 INCHES WITH SNOW MELT LEADING TO LOTS
            OF RUNOFF.

0800 AM     HEAVY RAIN       3 NNE LOON LAKE         48.10N 117.59W
02/07/2015  M0.99 INCH       STEVENS            WA   TRAINED SPOTTER

            48 HOUR RAINFALL TOTAL 1.71 INCHES.

&&

JWOLF
Local storm report, Feb 7, 8:33 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
833 AM PST SAT FEB 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            5 WNW DIAMOND LAKE      48.16N 117.30W
02/07/2015                   PEND OREILLE       WA   CO-OP OBSERVER

            MINOR STREET FLOODING. 48 HOUR RAINFALL TOTAL 2.18
            INCHES. REPORT FROM SPOTTER PEND OREILLE 16 - SACHEEN
            LAKE.

&&

JWOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 debris flow. Local standard time, as filed.

Debris Flow, Boundary

When
February 7, 8:55 AM PST to 9:00 AM PST
Where
Boundary County, 1 mi SE of Copeland to 1.55 mi SE of Copeland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.890, -116.364

An Emergency Manager reported the debris flow on Highway 95 east of Mount Hall Elementary School 1 mile East Southeast of Copeland, Idaho.

Flood, Boundary

When
February 7, 8:55 AM PST to 9:00 AM PST
Where
Boundary County, Bonners Ferry to 1.18 mi SSW of Bonners Ferry
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.700, -116.320

The Boundary County Emergency Manager reported water ponding on or flowing across numerous roads due to heavy rain and melting snow. Ruby Creek and Deep Creek went over their banks into the flood plain. Water was over Highland Flats Road.

Flood, Shoshone

When
February 8, 10:17 AM PST to February 9, 10:00 AM PST
Where
Shoshone County, 0.42 mi W of Kingston to 0.19 mi WNW of Kingston
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
47.550, -116.279

Law Enforcement reported minor flooding on Riverview Drive along Coeur d' Alene River between Cataldo and Pinehurst, Idaho near exit 43 on Interstate 90. Local citizens reported up to 18 inches of water over road in spots.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551830, 551831, 551832.